advertisement
Question
Posted by: Jenny | 2010-07-14

Haloperidol

Hi. My Gran went to the Psychiatric Dept. at a PE Provincial Hospital yesterday. She seems to be starting to get Alzheimer''s and the worst part is the hallucinations. She is seeing things that are not there. Things that terrify her. So they prescribed Haloperidol 0.5mg once a night. I''ve googled the product and there are quite a few side effects, which every product has. Do you perhaps know of this product and if so, do u think it''s 100% safe for my Gran. She has high blood pressure too, which she is on daily medication for. Many thanks.

Not what you were looking for? Try searching again, or ask your own question
Our expert says:
Expert ImageCyberShrink

You're right that every product has side-effects - and what matters is how mucch the drug helps her, balanced against what side-effects SHE gets ( which may be minimal ). Nothing is 100 % safe - inded, doing nothing in most situations like hers is far from 100 % safe, either. Getting agitated or frightened by hallucinations is not at all good for her blood pressure problems, for instance.
Haloperidol has been around quite a long time and is effective in m ost people in controlling hallucinations and clearing confused thinking, and in calming them when agitated. There are more recent and similar drugs, too. With some of them there is a slightly increased risk of heart attacks or strokes - but there is already a higher risk of these in agitated elderly people, and again, the main question is one of balance.
Try the haloperidol as recommended by her doc, and see how it suits her

The information provided does not constitute a diagnosis of your condition. You should consult a medical practitioner or other appropriate health care professional for a physical exmanication, diagnosis and formal advice. Health24 and the expert accept no responsibility or liability for any damage or personal harm you may suffer resulting from making use of this content.

1
Our users say:
Posted by: cybershrink | 2010-07-14

You're right that every product has side-effects - and what matters is how mucch the drug helps her, balanced against what side-effects SHE gets ( which may be minimal ). Nothing is 100 % safe - inded, doing nothing in most situations like hers is far from 100 % safe, either. Getting agitated or frightened by hallucinations is not at all good for her blood pressure problems, for instance.
Haloperidol has been around quite a long time and is effective in m ost people in controlling hallucinations and clearing confused thinking, and in calming them when agitated. There are more recent and similar drugs, too. With some of them there is a slightly increased risk of heart attacks or strokes - but there is already a higher risk of these in agitated elderly people, and again, the main question is one of balance.
Try the haloperidol as recommended by her doc, and see how it suits her

Reply to cybershrink

Have your say

Thanks for commenting! Your comment will appear on the site shortly.
Thanks for commenting! Your comment will appear on the site shortly.
advertisement